Taking Trimethoprim-Sulfamethoxazole while on ACE-inhibitors or ARBS may Increase Risk of Sudden DeathJan 14, 2015
A study published in the BMJ found an increased risk of sudden death among patients taking trimethoprim-sulfamethoxazole while also on renin-angiotensin system blockers, including angiotensin converting enzyme inhibitors (ACE-inhibitors) and angiotensin receptor blockers (ARBs).
The study included Ontario residents aged 66 years and older who were prescribed ACE-inhibitors or ARBs. Researchers looked at cases where sudden death occurred and where an outpatient prescription for co-trimoxazole, amoxicillin, ciprofloxacin, norfloxacin or nitrofurantoin was given within 7 days of death. The cohort treated with either an ACE-inhibitor or ARB included 1,601,542 patients; out of these, 39,879 died suddenly.
There was a significantly higher risk of sudden death with trimethoprim/sulfamethoxazole than with amoxicillin in the primary analysis. There was also an increased risk with Ciprofloxacin; the effect was smaller, but still significant.
The research is correlational and does not say anything about what causes the sudden death. However, the authors speculate that drug increases the risk by raising serum potassium levels. Previously, the authors of this study showed that ACE-inhibitors and ARB users taking trimethoprim-sulfamethoxazole increased the risk of hyperkalemia induced hospital admissions by sevenfold.